Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 54, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Sep 23, 2020, 8:36 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2020, 8:36 PM CDT (01:36 UTC)
- Expired
- Sep 23, 2020, 9:04 PM CDT
- In force
- 28 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Claiborne County, MS, Jefferson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.0
The text
As transmitted.
933
WFUS54 KJAN 240136
TORJAN
MSC021-063-240215-
/O.NEW.KJAN.TO.W.0054.200924T0136Z-200924T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
836 PM CDT Wed Sep 23 2020
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Southeastern Claiborne County in southwestern Mississippi...
Eastern Jefferson County in southwestern Mississippi...
* Until 915 PM CDT.
* At 836 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Blue Hill, or 29 miles west of Brookhaven, moving
northwest at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Red Lick around 850 PM CDT.
Pattison around 900 PM CDT.
Port Gibson around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3168 9096 3192 9111 3198 9089 3174 9073
3165 9074
TIME...MOT...LOC 0136Z 153DEG 18KT 3174 9091
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JM1 follow-up statement
814
WWUS54 KJAN 240204
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
904 PM CDT Wed Sep 23 2020
MSC021-063-240214-
/O.CAN.KJAN.TO.W.0054.000000T0000Z-200924T0215Z/
Claiborne MS-Jefferson MS-
904 PM CDT Wed Sep 23 2020
...THE TORNADO WARNING FOR SOUTHEASTERN CLAIBORNE AND EASTERN
JEFFERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central,
south central and southwestern Mississippi.
LAT...LON 3168 9096 3192 9111 3198 9089 3174 9073
3165 9074
TIME...MOT...LOC 0201Z 153DEG 18KT 3187 9098
$$
JMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Sep 23, 4:36 PM CDT, 4 hours earlier.
Area forecast discussion, Sep 23, 4:36 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Jackson MS
436 PM CDT Wed Sep 23 2020
.DISCUSSION...
Through tonight: Not much has changed from thinking earlier
today. Concerns for flash flooding and severe weather continue
through tonight into Thursday as tropical moisture associated with
the remnant low for Beta interacts with the mid level shortwave
trough to our north to create a very efficient heavy rainfall
scenario. This is particularly the case for locations along/NW of
the Natchez Trace Parkway where baroclinity seems to be most
enhanced thanks to persistent rainfall in the Delta region. Strong
frontal convergence should help to balance the convective
processes and keep the heavy rainfall threat from shifting much
further southeast, but latest radar trends do support the
southward shift, and we may need to adjust the HWO/FFA products a
little more to the SE. In addition, a low-end severe threat
remains for mainly southwest portions where the effective SRH of
200-300 m2/s2 is combining with MUCAPE up to 1000 j/kg near low
center to support brief tornado potential, mainly through early
evening.
For Thursday: the low will be pushing out early with diminishing
frontal convergence and associated heavy rainfall threat. But
with daytime heating and destabilization, some threat for a few
storms with brief tornado potential could redevelop over eastern
MS after daybreak per SPC, but the time window for this occurring
has been shrinking given the quick system exit. /EC/
Thursday night through Wednesday: The forecast period starts off
tomorrow night with the remnants of "Beta" lifting through the
Tennessee Valley with drier air filtering back into the region. An
elongated positively tilted trough will linger across the
Southern Plains and into the Lower Mississippi Valley, but dry air
with PWATs falling below 1" will preclude any rain chances
outside of a stray shower or two across eastern Mississippi
through the weekend. Temperatures will gradually rebound with
afternoon highs warming back into the low to mid 80s. Heading into
next week, a series of digging northern stream troughs will push
two cold fronts through the area. The first front is progged to
move through on Monday with a second reinforcing front around the
Tuesday/Wednesday timeframe. A few isolated showers may accompany
these fronts, but widespread rainfall is not expected at this
time. Temperatures will fall behind the fronts with highs in the
upper 60s to low 70s by next Wednesday. Morning lows could also
fall into the upper 40s in some locations, which would be well
below normal even for early October. /TW/
&&
.AVIATION...
18Z TAF discussion:
The remnants of Beta combined with an upper level trough will
bring hazardous conditions for aviation interests this forecast
period. Widespread SHRA currently impacting mainly the GLH/GWO
area will expand eastward with greater TSRA potential developing
by this evening and through the overnight as the remnant low
center tracks roughly along/NW of the HEZ-JAN-GTR corridor.
Likewise, IFR category ceilings are forecast to become widespread
overnight and persist through most of Thursday morning. Surface
winds will be rather gusty and variable in direction depending on
the relative surface low position. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 67 77 65 80 / 94 78 18 8
Meridian 66 79 66 82 / 82 78 24 17
Vicksburg 66 76 64 81 / 100 51 11 9
Hattiesburg 70 82 66 83 / 77 64 13 13
Natchez 67 75 64 80 / 100 55 9 9
Greenville 62 73 62 80 / 97 61 14 9
Greenwood 62 74 62 80 / 100 75 20 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday afternoon for MSZ018-019-
025>038-040>045-047>050-053-054-059>061.
LA...Flash Flood Watch through Thursday afternoon for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Thursday afternoon for ARZ074-075.
&&Hazardous weather outlook, Sep 23, 4:55 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 455 PM CDT Wed Sep 23 2020 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>038-040>043-047- 242200- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo- Madison MS-Warren- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Elevated TIMING...Tonight through Thursday Additional heavy rainfall will continue to bring a threat for flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ024-025-MSZ044-045-048>050-053-054-242200- Catahoula-Tensas-Leake-Neshoba-Hinds-Rankin-Scott-Claiborne- Copiah- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Thursday FLOODING THREAT...Elevated TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) A marginal risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the evening. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. MSZ039-046-051-052-055>058-063>065-242200- Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke- Lawrence-Jefferson Davis-Covington- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Thursday FLOODING THREAT...Limited TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for localized flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) A marginal risk for a few severe storms capable of producing brief tornadoes will exist tonight and possibly into Thursday morning. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. LAZ026-MSZ059>061-242200- Concordia-Jefferson-Adams-Franklin MS- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight through Thursday FLOODING THREAT...Elevated TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for flash flooding through tonight. (https://www.weather.gov/images/jan/graphicast/1.png) A slight risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the early evening. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. MSZ062-242200- Lincoln- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight through Thursday FLOODING THREAT...Limited TIMING...Tonight through Thursday Heavy rainfall will continue to bring a threat for localized flash flooding through tonight and into Thursday. (https://www.weather.gov/images/jan/graphicast/1.png) A slight risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the evening. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. MSZ066-072>074-242200- Jones-Marion-Lamar-Forrest- 455 PM CDT Wed Sep 23 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Thursday A marginal risk for a few severe storms capable of producing brief tornadoes will continue, mainly into the evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Thursday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Sep 23, 2:49 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD 2 WSW MCMILLAN CORNER 33.38N 91.34W
09/23/2020 CHICOT AR EMERGENCY MNGR
SOME EARLIER FLASH FLOODING OF COUNTY ROADS
TO THE WEST AND NORTH OF LAKE VILLAGE HAD
SUBSIDED, BUT SOME STANDING WATER REMAINED
IN THE AREA.
&&
NFLocal storm report, Sep 23, 2:50 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM FLASH FLOOD 3 S GREENVILLE 33.37N 91.06W
09/23/2020 WASHINGTON MS PUBLIC
A REPORT OF STREET FLOODING IN THE
GREENVILLE AREA WAS RELAYED VIA MPING.
&&
NFLocal storm report, Sep 23, 2:52 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD 2 E DERMOTT 33.53N 91.41W
09/23/2020 CHICOT AR EMERGENCY MNGR
EARLIER FLASH FLOODING IN THE DERMOTT AREA
HAD SUBSIDED, BUT WATER REMAINED ON A FEW
ROADS IN AND NEAR DERMOTT AS WATER WAS
DRAINING.
&&
NFLocal storm report, Sep 23, 2:56 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLOOD HAMBURG 33.23N 91.80W
09/23/2020 ASHLEY AR EMERGENCY MNGR
EARLIER FLASH FLOODING IN THE HAMBURG AREA
HAD SUBSIDED, BUT WATER WAS SLOW TO DRAIN
OFF FROM A FEW ROADS IN THE AREA.
&&
NFLocal storm report, Sep 23, 3:08 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT WED SEP 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 1 SE GREENVILLE 33.40N 91.05W
09/23/2020 WASHINGTON MS EMERGENCY MNGR
EARLIER STREET FLOODING IN THE GREENVILLE
AREA WAS SUBSIDING, ALTHOUGH DITCHES
REMAINED FULL TO NEAR THE TOP AS WATER WAS
DRAINING OFF.
&&
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:37 PM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 23, 8:10 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 23, 10:04 PM CDT | Tornado Warning | JAN | Copiah, Hinds | 29 min |
| Sep 23, 10:22 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Hinds, Rankin, Simpson | 5 hr |
| Sep 23, 11:26 PM CDT | Flash Flood Warning | JAN | Copiah, Lawrence, Lincoln | 4 hr |
| Sep 24, 12:47 AM CDT | River Flood Warning | JAN | Franklin | 15 hr |
| Sep 24, 8:52 AM CDT | Areal Flood Warning | JAN | Franklin | 3 hr |
| Sep 24, 11:51 AM CDT | Areal Flood Warning | JAN | Franklin | 5 hr |
| Sep 24, 2:07 PM CDT | River Flood Warning | JAN | Madison, Yazoo | 6 days |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.